Thunderstorm Wind, Ashley
- When
- June 27, 4:55 PM CST
- Where
- Ashley County, 0.32 mi SW of Snyder
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Public
- Coordinates
- 33.277, -91.624
A few power lines were blown down.
Scattered to numerous afternoon thunderstorms developed across the region both on June 27th and 28th. Many of these storms became severe and produced damaging wind gusts which downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Scattered to numerous afternoon thunderstorms developed across the region both on June 27th and 28th. Many of these storms became severe and produced damaging wind gusts which downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 27, 2:22 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 322 PM CDT FRI JUN 27 2008 .SHORT TERM...SCATTERED TO WIDESPREAD CONVECTION HAD ERUPTED ACROSS THE ERN HALF OF THE CWA THIS AFTERNOON AND IT LOOKS LIKE THIS CONVECTION WILL CONTINUE TO PROPAGATE EAST AND SHOULD PERSIST INTO THE EARLY EVN HRS. THERE IS ENOUGH INSTABILITY AND LL FLOW TO GET A FEW OF THESE STORMS TO BECOME STRONG TO SEVERE. FOR THE REMAINDER OF THE AFTN AND FIRST PART OF THIS EVN LOOK FOR CONVECTION TO CONTINUE TO SPREAD TO THE EAST. EVERYTHING ALONG AND EAST OF I 55 WILL BE DRIVEN BY MESOSCALE FEATURES SUCH AS OUTFLOW BNDRYS. THE SEABREEZE IS WHAT HELPED INITIATE THE STORMS ACROSS NE LA AND THESE STORMS HAVE PRODUCED OUTFLOW BNDRYS FOR FURTHER CONVECTIVE DEVELOPMENT ACROSS NERN LA AND WRN MS. ISLTD TO SCT STRONG TSRA AND A FEW SEVERE WILL REMAIN POSSIBLE THROUGH ABOUT 1Z. AFTER THAT WITH THE LACK OF ANY LL JET AND A COOLING SFC CONVECTION WILL ONCE AGAIN DISSIPATE RATHER QUICKLY. FOR TOMORROW AND INTO TOMORROW NIGHT THE FORECAST REMAINS QUITE TRICKY...AS MENTIONED BY THE PREVIOUS FORECASTER. THE MDLS HAVE NOW SLOWED DOWN A LITTLE AND KEEP ANY INFLUENCE FROM OUR APPROACHING DISTURBANCE UNTIL THE OVERNIGHT HRS. THAT SAID THINGS SHOULD BEGIN RATHER QUICKLY TOMORROW. THERE WILL BE DEEP SSWRLY FLOW OVER SWRN/SCNTRL LA AND INTO SWRN MS. THIS WILL GET THE SEABREEZE TO ACTIVATE QUICKLY AND SURGE TO THE NE. CONVECTION SHOULD BE WELL INTO PORTIONS OF NERN LA AND SWRN MS BEFORE MIDDAY. STRONG TO SEVERE STORMS MAY BE POSSIBLE ONCE AGAIN BUT LAPSE RATES MAY FINALLY BE LESS IMPRESSIVE AS WARMER MID LEVEL TEMPS MOVE IN AHEAD OF OUR APPROACHING SYSTEM. THAT SAID A FEW STRONG STORMS MAY STILL BE POSSIBLE TOMORROW. THE NORTH MAY NOT SEE MUCH FOR A GOOD PORTION DAY AS SLIGHTLY DRIER AIR AND MAYBE A LITTLE OF A CAP MOVE INTO THAT AREA. THAT SAID I WILL KEEP ISLTD TSRA IN THE FCST FOR THE NORTH IF ANY CONVECTION RUNS OUT AHEAD OF THE APPROACHING SYSTEM. BY SAT NIGHT THINGS WILL BEGIN TO PICK UP ACROSS THE NORTH AND DIE DOWN ACROSS THE SOUTH. ALL OF THE ACTIVITY TOMORROW WILL BE DRIVEN BE DAYTIME HEATING AND MESOSCALE FEATURES SO THIS ACTIVITY SHOULD COME TO AN END QUICK BUT ACROSS THE NORTH OUR DISTURBANCE AND SFC BNDRY WILL APPROACH THE AREA. THIS WILL EITHER PUSH ONGOING CONVECTION OR INITIATE NEW CONVECTION INTO/ALONG THE HWY 82 CORRIDOR DURING THE LATTER EVN HRS. IN THE MID LEVELS THE TEMPS WILL BEGIN TO COOL ONCE AGAIN AND FLOW WILL INCREASE. COMBINE THAT WITH A RATHER MOIST AND UNSTABLE AIRMASS AND SHRA AND TSRA LOOK TO BE A GOOD BET WITH A FEW SEVERE STORMS OVERNIGHT. SPC DID PUSH BACK THE SLIGHT RISK JUST A LITTLE BUT IT STILL COMES DOWN INTO THE EXTREME NWRN PORTION OF THE CWA. CONVECTION SHOULD MAKE IT TWRDS THE I 20 CORRIDOR BEFORE SUNRISE. /CAB/ .LONG TERM...SUNDAY THROUGH NEXT FRIDAY...THERES NOT A WHOLE LOT IN THE WAY OF CHANGES FROM THE MODELS PERSPECTIVE AS TO HOW THINGS WILL PAN OUT THROUGH THE LONG TERM. THE LONG WAVE TROUGH CURRENTLY OVER THE REGION WILL CONTINUE TO DICTATE THE HAPPENINGS ACROSS THE FORECAST AREA DURING A GOOD BIT OF THE PERIOD. HOWEVER BY THE MIDDLE OF NEXT WEEK...MODELS DO BEGIN TO SHOW THE UPPER TROUGH RELAXING ITS GRIP OVER THE LOWER MISSISSIPPI RIVER VALLEY ALLOWING AN UPPER RIDGE TO THE WEST TO SLIDE FURTHER EAST...ONLY TO THEN RETREAT BACK TO THE WEST DURING THE LATTER HALF OF NEXT WEEK AS THE TROUGH ONCE AGAIN BUILDS BACK INTO THE REGION. NO MAJOR CHANGES WILL BE MADE TO THE FORECAST THIS AFTERNOON. THEREFORE THE PREVIOUS LONG TERM DISCUSSION FOLLOWS. /19/ SUNDAY THROUGH NEXT FRIDAY...THE LONG WAVE TROUGH WILL SIT OVER THE REGION DURING THE FIRST DAYS OF THE WORK WEEK. THE UPPER JET WILL BRUSH NRN ZONES SUNDAY AS LOW LEVEL JET FLOW REACHES 30 KTS OVER MANY AREAS. THE UPPER TROUGH WILL CONTINUE TO DIG INTO THE REGION SUNDAY NIGHT. THE BEST DEEP LAYER SHEAR IS FORECAST TO REMAIN TO THE REAR OF THE SURFACE BOUNDARY BUT WITH A COUPLE OF SURFACE WAVES FORECAST TO MOVE INTO THE REGION THERE WILL BE PLENTY OF LEEWAY TO ALLOW INTERACTION BETWEEN DEEPER SHEAR AND INSTABILITY. WITH DEEP MOISTURE...AN UNSTABLE AIR MASS AND THE POSSIBILITY OF HEALTHY WIND SHEAR WILL MAINTAIN THE CHANCES FOR SEVERE STORMS AND PERIODS OF HEAVY RAIN IN THE AREA SUNDAY AND SUNDAY NIGHT. UPPER TROUGHING WILL CONTINUE OVER THE AREA MONDAY AS WAVES DIG ALONG ITS WRN EDGES. THE REMNANTS OF THE SURFACE BOUNDARY WILL CONTINUE TO TRACK SWD AND THE DIGGING MID LEVEL TROUGH WILL ALLOW A DEGREE OF DRYING TO OCCUR NORTH OF THE BOUNDARY BUT DEEPER MOISTURE AND INSTABILITY WILL CONTINUE OVER AREAS S OF INTERSTATE 20. HAVE MAINTAINED POSSIBILITY OF SEVERE FOR THESE AREAS FOR NOW. THE UPPER TROUGH BEGINS TO LIFT OUT TUESDAY FOR NW FLOW ALOFT AND ANTICYCLONIC FLOW AT 850 MB. ALTHOUGH POCKETS OF INSTABILITY ARE INDICATED...THE AIR MASS LOOKS RELATIVELY DRY AND STABLE FOR TUESDAY. FLAT MID/UPPER LEVEL RIDGING DEVELOPS WEDNESDAY BUT INSTABILITY AND MOISTURE BEGIN TO RECOVER IN LOW LEVEL RETURN FLOW. 850 MB MOISTURE TRANSPORT CONTINUES TO INCREASE THROUGH THURSDAY FOR THE RETURN OF DIURNAL CONVECTION. /03/ && .AVIATION...A GOOD BIT OF CONVECTION FIRED OVER THE WRN HALF OF THE CWA AND AFFECTED GLH/JAN. OTHER SITES SHOULD SEE SOME ISSUES LATER THIS AFTN AND EARLY THIS EVN. CONVECTION WILL CAUSE TEMPO MVFR/IFR CEILINGS AND VISBIES. VISBIES WILL PROBABLY BE AFFECTED THE MOST AS THEY COULD DROP TO 1SM. CONVECTION WILL DIE DOWN AROUND 1/2Z AND EVERYTHING SHOULD BE IN VFR SHORTLY AFTER THAT. THERE WILL LIKELY BE SOME MID AND HIGH CLOUDS OUT THERE AND THIS WILL PROBABLY HELP KEEP THINGS IN VFR MOST OF THE NIGHT. TEMPO MVFR VISBIES COULD BE AN ISSUE IF SKIES CLEAR OUT. /CAB/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 74 91 71 86 / 49 31 32 63 MERIDIAN 71 91 70 86 / 50 28 29 64 VICKSBURG 73 91 72 87 / 35 34 32 59 HATTIESBURG 71 92 72 87 / 52 37 23 62 NATCHEZ 72 89 72 87 / 22 52 33 63 GREENVILLE 75 92 72 86 / 30 18 46 45 GREENWOOD 74 92 73 85 / 33 16 46 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM/AVIATION: CAB LONG TERM: 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 330 PM CDT FRI JUN 27 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 282030- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 330 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SATURDAY ISOLATED SEVERE STORMS PRODUCING HAIL LARGER THAN DIMES OR WINDS TO 60 MPH WILL CONTINUE TO BE POSSIBLE ACROSS THE OUTLOOK AREA THROUGH THE EARLY EVENING HOURS. SCATTERED STRONG STORMS PRODUCING SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL ALSO OCCUR. IN ADDITION...TORRENTIAL DOWNPOURS WILL BE POSSIBLE WITH MANY STORMS AND THE QUICK ONE TO TWO INCHES OF RAINFALL THEY COULD DELIVER IN ISOLATED LOCATIONS MAY CAUSE MINOR PONDING OF WATER ISSUES. A WEAK UPPER LEVEL DISTURBANCE PARKED OVER THE ARKLAMISS WILL ONCE AGAIN COMBINE WITH MOIST FLOW OFF THE GULF OF MEXICO TO PRODUCE SCATTERED THUNDERSTORMS TODAY. LEVELS OF INSTABILITY AND WIND SHEAR SHOULD NOT BE SUFFICIENT FOR THE WIDESPREAD PRODUCTION OF SEVERE STORMS...BUT POCKETS OF HIGHER INSTABILITY SHOULD STILL BE ABLE TO GENERATE SOME INTENSE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS LOCATIONS NORTH OF INTERSTATE TWENTY SATURDAY EVENING THROUGH EARLY SUNDAY MORNING. THE RISK FOR SEVERE STORMS WILL BE HIGHEST DURING THIS TIME FRAME ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR. ANY SEVERE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAINFALL. THE COMBINATION OF AN APPROACHING UPPER LEVEL DISTURBANCE AND COLD FRONT SHOULD GENERATE POWERFUL THUNDERSTORMS TO THE NORTHWEST OF THE REGION DURING THE DAY SATURDAY. THESE STORMS WILL MOVE TOWARD THE ARKLAMISS LATE SATURDAY AFTERNOON BUT MORE SO THROUGH THE OVERNIGHT HOURS SATURDAY. MOST CLUSTERS OF STORMS WILL LIKELY HAVE A TENDENCY TO WEAKEN AS THEY HEAD INTO THE LOWER MISSISSIPPI VALLEY...BUT LOCATIONS NORTH OF INTERSTATE TWENTY WILL STILL HAVE THE POTENTIAL TO EXPERIENCE SOME SEVERE WEATHER DURING THIS PERIOD. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS SUNDAY THROUGH MONDAY AS THE UPPER DISTURBANCE AND ASSOCIATED COLD FRONT PERSIST ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 431 PM CDT FRI JUN 27 2008 MSZ025-027-036-272215- LEFLORE MS-CARROLL MS-HOLMES MS- 431 PM CDT FRI JUN 27 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF SEVEN PINES AT 431 PM CDT...MOVING EAST AT 16 MPH. PEOPLE IN CARROLL...HOLMES AND LEFLORE COUNTIES...INCLUDING THE CITY OF BLACK HAWK...SHOULD MONITOR THIS STORM CLOSELY. MME
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 4 E PUCKETT 32.08N 89.71W
06/27/2008 SMITH MS LAW ENFORCEMENT
TREES DOWN ACROSS HWY 18 EAST OF PUCKETT JUST INSIDE
SMITH COUNTY LINE. REPORTED BY SMITH SO.
&&
AGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 532 PM CDT FRI JUN 27 2008 ARZ074-075-272320- ASHLEY AR-CHICOT AR- 532 PM CDT FRI JUN 27 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF SNYDER AT 532 PM CDT...MOVING NORTHEAST AT 13 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN ASHLEY AND CHICOT COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
533 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 1 NW PUCKETT 32.09N 89.79W
06/27/2008 RANKIN MS NWS EMPLOYEE
2 TREES DOWN ACROSS HWY 18 JUST NW OF PUCKETT
&&
AGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 544 PM CDT FRI JUN 27 2008 MSZ025-027-036-272325- LEFLORE MS-CARROLL MS-HOLMES MS- 544 PM CDT FRI JUN 27 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTH OF SIDON AT 544 PM CDT...MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN CARROLL...HOLMES AND LEFLORE COUNTIES...INCLUDING THE CITY OF BLACK HAWK...SHOULD MONITOR THIS STORM CLOSELY. JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 2 N COLUMBIA 31.29N 89.83W
06/27/2008 MARION MS LAW ENFORCEMENT
POWERLINES DOWN ON OLD HWY 35 N
&&
AGThe Little Rock radar (KLZK), 183 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119790.